Year 2020, Volume 8 , Issue 1, Pages 29 - 45 2020-03-20

Numerical Solution of Burger's Type Equation Using Finite Element Collocation method with Strang Splitting

Yusuf UÇAR [1] , Murat YAĞMURLU [2] , İhsan ÇELİKKAYA [3]


The nonlinear Burgers equation, which has a convection term, a viscosity term and a time dependent term in its structure, has been splitted according to the time term and then has been solved by finite element collocation method using cubic B-spline bases. By splitting the equation U_{t}+UU_{x}=vU_{xx} two simpler sub problems U_{t}+UU_{x}=0 and  U_{t}-vU_{xx}=0 have been obtained. A discretization process has been performed for each of these sub-problems and the stability analyzes have been carried out by Fourier (von Neumann) series method. Then, both sub-problems have been solved using the Strang splitting technique to obtain numerical results. To see the effectiveness of the present method, which is a combination of finite element method and Strang splitting technique, we have calculated the frequently used error norms ‖e‖₁, L₂ and L_{∞} in the literature and have made a comparison between exact and a numerical solution.
Strang Splitting, Burgers Equation, Collocation method, Finite Element method, Cubic B-Spline Basis
  • H. Bateman, Some recent researches on the motion of fluids, Monthly Weather Rev. 43 (1915) 163-170.
  • A.J. Mohamad Jawad, S. Kumar and A. Biswas, Soliton solutions of a few nonlinear wave equations in engineering sciences, Sharif University of Technology Scientica Iranica, Transactions D (2014) 21(3), 861-869.
  • A. Neirameh and M. Eslami, An analytical method for finding exact solitary wave solutions of the coupled (2+1)-dimensional Painleve Burgers equation, Scientia Iranica B (2017) 24(2), 715-726.
  • S. Haq, A. Hussain, M. Uddin, On the numerical solution of nonlinear Burgers'-type equations using meshless method of lines, Applied Mathematics and Computation 218 (2012) 6280-6290. doi:10.1016/j.amc.2011.11.106
  • A.H.A. Ali, G.A. Gardner, L.R.T. Gardner, A collocation solution for Burgers' equation using cubic B-spline finite elements, Comput. Methods Appl. Mech.Eng. 100 (1992) 325-337.
  • G. Arora, B. K. Singh, Numerical solution of Burgers' equation with modified cubic B-spline differential quadrature method, Appl. Math. Comput. 224 (2013) 166-177. http://dx.doi.org/10.1016/j.amc.2013.08.071
  • Asai Asaithambi, Numerical solution of the Burgers' equation by automatic differentiation, Appl. Math. Comput. 216 (2010) 2700-2708. doi:10.1016/j.amc.2010.03.115
  • E. Benton, G.W. Platzman, A table of solutions of the one-dimensional Burges equations, Quart. Appl. Math. 30 (1972) 195-212.
  • A.G. Bratsos, A fourth-order numerical scheme for solving the modified Burgers equation, Computers and Mathematics with Applications 60 (2010) 1393-1400. doi:10.1016/j.camwa.2010.06.021
  • J.M. Burgers, A mathematical model illustrating the theory of turbulence, Adv. Appl. Mech. 1 (1948) 171-199.
  • J.M. Burgers, Mathematical examples illustrating relations occurring in the theory of turbulent fluid motion, Trans. R. Neth. Acad. Sci. Amst. 17 (1939) 1-53.
  • J.D. Cole, On a quasilinear parabolic equation occurring in aerodynamics, Quart. Appl. Math. 9 (1951) 225-236.
  • İ. Dağ, D. Irk, B. Saka, A numerical solution of the Burgers' equation using cubic B-splines, Applied Mathematics and Computation 163 (2005) 199-211. doi:10.1016/j.amc.2004.01.028
  • İ. Dağ, D. Irk, A. Şahin, B-spline collocation methods for numerical solitions of the Burgers' equation, Mathematical Problems in Engineering 2005:5 (2005) 521-538. DOI: 10.1155/MPE.2005.521
  • A. Korkmaz, İ. Dağ, Cubic B-spline differential quadrature methods and stability for Burgers' equation, International Journal for Computer-Aided Engineering and Software 30 (2013) 320-344. DOI: 10.1108/02644401311314312
  • H. Brezis, F. Browder, Partial Differential Equations in the 20th Century, 135 (1998) 76-144. Article No. AI971713.
  • I.A. Ganaie, V.K. Kukreja, Numerical solution of Burgers' equation by cubic Hermite collocation method, Applied Mathematics and Computation 237 (2014) 571-581. http://dx.doi.org/10.1016/j.amc.2014.03.102.
  • J. Geiser, Iterative Splitting Methods for Differential Equations, Chapman & Hall/CRC 2011.
  • M. Gulsu, A finite difference approach for solution of Burgers equation, Applied Mathematics and Computation 175 (2006) 1245-1255. doi:10.1016/j.amc.2005.08.042
  • C.G. Zhu, R.H. Wang, Numerical solution of Burgers' equation by cubic B-spline quasi-interpolation, Appl. Math. Comput. 208 (2009) 260-272. DOI: 10.1016/j.amc.2008.11.045.
  • R. Jiwari, A Haar wavelet quasilinearization approach for numerical simulation of Burgers' equation, Computer Physics Communications 183 (2012) 2413-2423. doi:10.1016/j.cpc.2012.06.009.
  • K. R. Raslan, A Collocation solution for burgers equation using quadratic B-spline finite elements, Intern. J. Computer Math. 80 (2003) 931-938. DOI: 10.1080=0020716031000079554
  • S. Kutluay, A. Esen, İ. Dağ, Numerical solutions of the Burgers' equation by the least-squares quadratic B-spline finite element method, Journal of Computational and Applied Mathematics 167 (2004) 21--33. doi:10.1016/j.cam.2003.09.043
  • S. Kutluay, A. Esen, A Lumped galerkin method for solving the Burgers equation, International Journal of Computer Mathematics 81 (2004) 1433--1444. DOI: 10.1080/00207160412331286833
  • R. Jiwari, A hybrid numerical scheme for the numerical solution of the Burgers' equation, Computer Physics Communications 188 (2015) 59--67, http://dx.doi.org/10.1016/j.cpc.2014.11.004
  • M. Seydaoğlu, U. Erdoğan and T. Öziş, Numerical solution of Burgers' equation with high order splitting methods, Journal of Computational and Applied Mathematics 291 (2016) 410--421, http://dx.doi.org/10.1016/j.cam.2015.04.021
  • M. Sarboland and A. Aminataei, On the Numerical Solution of One-Dimensional Nonlinear Nonhomogeneous Burgers' Equation, Journal of Applied Mathematics, Volume 2014, Article ID 598432, 15 pages, http://dx.doi.org/10.1155/2014/598432
  • I.A. Ganaie and V.K. Kukreja, Numerical solution of Burgers' equation by cubic Hermite collocation method, Applied Mathematics and Computation 237 (2014) 571--581, http://dx.doi.org/10.1016/j.amc.2014.03.102
  • E. Ashpazzadeh, B. Han and M. Lakestani, Biorthogonal multiwavelets on the interval for numerical solutions of Burgers' equation, Journal of Computational and Applied Mathematics 317 (2017) 510--534, http://dx.doi.org/10.1016/j.cam.2016.11.045
  • V. Mukundan and A. Awasthi, Efficient numerical techniques for Burgers' equation, Applied Mathematics and Computation 262 (2015) 282--297, http://dx.doi.org/10.1016/j.amc.2015.03.122
  • S.R. Shesha, A.L. Nargund and N.M. Bujurke, Numerical solution of non-planar Burgers equation by Haar wavelet method, Journal of Mathematical Modeling Vol. 5, No. 2, 2017, pp. 89-118.
  • M. Tamsir, V.K. srivastava and R. Jiwari, An algorithm based on exponential modified cubic B-spline differential quadrature method for nonlinear Burgers' equation, Applied Mathematics and Computation 290 (2016) 111--124, http://dx.doi.org/10.1016/j.amc.2016.05.048
  • S. Kutluay, A.R. Bahadir, A. Özdeş, Numerical solution of one-dimensional Burgers equation: explicit and exact-explicit finite difference methods, Journal of Computational and Applied Mathematics 103 (1999) 251-261.
  • Yun Gao, Li-Hua Le, Bao-Chang Shi, Numerical solution of Burgers' equation by lattice Boltzmann method, Applied Mathematics and Computation 219 (2013) 7685--7692. http://dx.doi.org/10.1016/j.amc.2013.01.056
  • R.C. Mittal, R.K. Jain, Numerical solutions of nonlinear Burgers' equation with modified cubic B-splines collocation method, Applied Mathematics and Computation 218 (2012) 7839--7855. doi:10.1016/j.amc.2012.01.059
  • P.M. Prenter, Splines and Variational Methods, Wiley, New York, 1975.
  • M. A. Ramadan *, T. S. El-Danaf, F.E.I. Abd Alaal, A numerical solution of the Burgers equation using septic B-splines, Chaos, Solitons and Fractals 26 (2005) 795--804. doi:10.1016/j.chaos.2005.01.054
  • S.S. Xiea, S. Heob, S. Kimc, G. Wooc, S. Yi, Numerical solution of one-dimensional Burgers' equation using reproducing kernel function, Journal of Computational and Applied Mathematics 214 (2008) 417 -- 434. doi:10.1016/j.cam.2007.03.010
  • B. Sportisse, An analysis of operator splitting techniques in the stiff case, Journal of Computational Physics 161 (2000) 140--168. doi:10.1006/jcph.2000.6495
  • G. Strang, On the construction and comparison of difference schemes, SIAM J. Numer. Anal. 5 (1968) 506-517.
  • M. Gulsu, T. Öziş, Numerical solution of Burgers equation with restrictive Taylor approximation, Applied Mathematics and Computation 171 (2005) 1192--1200. doi:10.1016/j.amc.2005.01.106
  • M. Xu, R.H. Wang, J.H. Zhang, Q. Fang, A novel numerical scheme for solving Burgers' equation, Applied Mathematics and Computation 217 (2011) 4473--4482. doi:10.1016/j.amc.2010.10.050
  • J. Von Neumann and R. D. Richtmyer, A Method for the Numerical Calculation of Hydrodynamic Shocks, J. Appl. Phys. 21 (1950) 232-237.
Primary Language en
Subjects Engineering
Journal Section Articles
Authors

Orcid: 0000-0003-1469-5002
Author: Yusuf UÇAR
Institution: INONU UNIVERSITY
Country: Turkey


Orcid: 0000-0003-1593-0254
Author: Murat YAĞMURLU (Primary Author)
Institution: INONU UNIVERSITY
Country: Turkey


Orcid: 0000-0002-8684-5922
Author: İhsan ÇELİKKAYA
Institution: BATMAN VOCATIONAL SCHOOL
Country: Turkey


Dates

Publication Date : March 20, 2020

Bibtex @research article { mathenot598635, journal = {Mathematical Sciences and Applications E-Notes}, issn = {}, eissn = {2147-6268}, address = {}, publisher = {Murat TOSUN}, year = {2020}, volume = {8}, pages = {29 - 45}, doi = {10.36753/mathenot.598635}, title = {Numerical Solution of Burger's Type Equation Using Finite Element Collocation method with Strang Splitting}, key = {cite}, author = {Uçar, Yusuf and Yağmurlu, Murat and Çeli̇kkaya, İhsan} }
APA Uçar, Y , Yağmurlu, M , Çeli̇kkaya, İ . (2020). Numerical Solution of Burger's Type Equation Using Finite Element Collocation method with Strang Splitting . Mathematical Sciences and Applications E-Notes , 8 (1) , 29-45 . DOI: 10.36753/mathenot.598635
MLA Uçar, Y , Yağmurlu, M , Çeli̇kkaya, İ . "Numerical Solution of Burger's Type Equation Using Finite Element Collocation method with Strang Splitting" . Mathematical Sciences and Applications E-Notes 8 (2020 ): 29-45 <https://dergipark.org.tr/en/pub/mathenot/issue/53229/598635>
Chicago Uçar, Y , Yağmurlu, M , Çeli̇kkaya, İ . "Numerical Solution of Burger's Type Equation Using Finite Element Collocation method with Strang Splitting". Mathematical Sciences and Applications E-Notes 8 (2020 ): 29-45
RIS TY - JOUR T1 - Numerical Solution of Burger's Type Equation Using Finite Element Collocation method with Strang Splitting AU - Yusuf Uçar , Murat Yağmurlu , İhsan Çeli̇kkaya Y1 - 2020 PY - 2020 N1 - doi: 10.36753/mathenot.598635 DO - 10.36753/mathenot.598635 T2 - Mathematical Sciences and Applications E-Notes JF - Journal JO - JOR SP - 29 EP - 45 VL - 8 IS - 1 SN - -2147-6268 M3 - doi: 10.36753/mathenot.598635 UR - https://doi.org/10.36753/mathenot.598635 Y2 - 2020 ER -
EndNote %0 Mathematical Sciences and Applications E-Notes Numerical Solution of Burger's Type Equation Using Finite Element Collocation method with Strang Splitting %A Yusuf Uçar , Murat Yağmurlu , İhsan Çeli̇kkaya %T Numerical Solution of Burger's Type Equation Using Finite Element Collocation method with Strang Splitting %D 2020 %J Mathematical Sciences and Applications E-Notes %P -2147-6268 %V 8 %N 1 %R doi: 10.36753/mathenot.598635 %U 10.36753/mathenot.598635
ISNAD Uçar, Yusuf , Yağmurlu, Murat , Çeli̇kkaya, İhsan . "Numerical Solution of Burger's Type Equation Using Finite Element Collocation method with Strang Splitting". Mathematical Sciences and Applications E-Notes 8 / 1 (March 2020): 29-45 . https://doi.org/10.36753/mathenot.598635
AMA Uçar Y , Yağmurlu M , Çeli̇kkaya İ . Numerical Solution of Burger's Type Equation Using Finite Element Collocation method with Strang Splitting. Math. Sci. Appl. E-Notes. 2020; 8(1): 29-45.
Vancouver Uçar Y , Yağmurlu M , Çeli̇kkaya İ . Numerical Solution of Burger's Type Equation Using Finite Element Collocation method with Strang Splitting. Mathematical Sciences and Applications E-Notes. 2020; 8(1): 29-45.
IEEE Y. Uçar , M. Yağmurlu and İ. Çeli̇kkaya , "Numerical Solution of Burger's Type Equation Using Finite Element Collocation method with Strang Splitting", Mathematical Sciences and Applications E-Notes, vol. 8, no. 1, pp. 29-45, Mar. 2020, doi:10.36753/mathenot.598635